Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 119, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 6, 2014, 3:00 PM CDT for Shawnee County, Kansas. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2014, 3:00 PM CDT (20:00 UTC)
- Expired
- Aug 6, 2014, 3:15 PM CDT
- In force
- 15 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:01 PM CDT | TSTM WND GST 60 | 4 Ne Forbes Field, KS | ESTIMATED 60 MPH WINDS WITH PEA SIZE HAIL. POWER WENT OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
667
WUUS53 KTOP 062000
SVRTOP
KSC177-062015-
/O.NEW.KTOP.SV.W.0119.140806T2000Z-140806T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED AUG 6 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 315 PM CDT
* AT 258 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BERRYTON...
AND MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED 60 MPH WINDS...AND TRAINED SPOTTERS
REPORTED WINDS GREATER THAN 50 MPH AND INTENSE LIGHTNING.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TECUMSEH.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 180 AND 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3892 9564 3898 9567 3907 9561 3905 9558
3907 9555 3907 9551 3906 9550 3898 9550
TIME...MOT...LOC 1959Z 223DEG 21KT 3900 9559
HAIL...0.75IN
WIND...60MPH
$$
BARJENBRUCH1 follow-up statement
725
WWUS53 KTOP 062013
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT WED AUG 6 2014
KSC177-062023-
/O.EXP.KTOP.SV.W.0119.000000T0000Z-140806T2015Z/
SHAWNEE-
313 PM CDT WED AUG 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHAWNEE COUNTY
WILL EXPIRE AT 315 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM AS IT MOVES INTO JEFFERSON COUNTY.
LAT...LON 3892 9564 3898 9567 3907 9561 3905 9558
3907 9555 3907 9551 3906 9550 3898 9550
TIME...MOT...LOC 2013Z 223DEG 21KT 3906 9552
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:51 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 6, 12:51 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1251 PM CDT Wed Aug 6 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 319 AM CDT WED AUG 6 2014 08Z water vapor imagery showed the mid level ridge has deamplified over the central plains and a disorganized shortwave was moving across NEB. Another better defined shortwave was moving east across southern Canada. At the surface, an area of low pressure was analyzed over northwestern KS and southwestern NEB with a warm front extending from central NEB into extreme northeast KS. For today and tonight, models are in reasonable agreement that the disorganized energy aloft will drift over northeast KS. With an uncapped airmass and decent moisture (PWs increase to near 2") available for precip, think scattered to numerous showers and storms may develop within the heat of the day and persist into tonight as the weak vorticity slowly drifts east southeast. There doesn't appear to be a strong surface feature to focus convection, however models develop an inverted trough axis across northeast KS by this afternoon. This appears to be the best location for lift and forcing, albeit weak, and have the highest POPs across northeast KS by the late afternoon and evening. Models show some modest instability developing today for surface based storms. There may also be enough deep layer shear around 25KT for some pulse storms. With a strong inverted V signal in the forecast soundings, the main concern could be strong gusty winds with some hail possible too. Highs today could be a little tricky depending on cloud cover. But progs of 850 temps continue to support highs in the upper 90s across central KS where there could be more insolation. Have highs in the upper 80s for far northeast KS thinking thicker cloud cover and more moisture within the boundary layer may inhibit heating a little more. Think precip chances will gradually trend down after midnight tonight as the modest mid level trough and associated forcing propagates east southeast. Lows are expected to range from the upper 60s across north central KS to the lower 70s in east central KS. .LONG TERM...(Thursday through Tuesday) Issued at 319 AM CDT WED AUG 6 2014 Western fringes of overnight MCS may still be affecting the far eastern portions of the county warning area (CWA) to start the day. However there may be a break in precip chances across the CWA through midday before more convection possibly develops along and ahead of the slow moving frontal system across the southeastern portions in the afternoon. Also expect more clouds to linger through much of the day which will limit highs to the middle 80s northern CWA to near 90 far south. Will focus precip chances overnight Thursday night over the far east and far western counties...although overall precip chances appear lower with most recent model runs. The unsettled pattern will continue with a better chance for showers and thunderstorms across much of the area into Friday night as the remnants of the weakening shortwave trough over the Great Basin area ejects out into the central plains. Another weaker shortwave will then move east and southeastward across the area on Sunday. Will therefore maintain chance pops through the weekend across the CWA before going mainly dry by later on Monday on into Tuesday in northwest flow. Highs from the middle 80s northern counties to upper 80s/near 90 south will be common through the weekend into early next week with heat indices in the 90s...which will be close to average for early August. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1240 PM CDT WED AUG 6 2014 Soundings still indicate thunderstorms to start popping up within the hour and will leave VCTS in TAFs at this time. Best piece of energy comes out late afternoon and evening and will keep tempo, although added vcsh afterwards as showers behind TS may be slow to clear in the overnight/morning hours. Will need to adjust TAFS as areas of convection and showers develop. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...63 AVIATION...67
Hazardous weather outlook, Aug 6, 3:43 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 343 AM CDT WED AUG 6 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-070845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 343 AM CDT WED AUG 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND PERSIST THROUGH THE EVENING. THE STORMS MAY BE CAPABLE OF STRONG WIND GUSTS AROUND 60 MPH AND HAIL AROUND AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES CONTINUE THURSDAY ON THROUGH THE WEEKEND AS A SERIES OF DISTURBANCES MOVE OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:42 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 33 min |
| Aug 6, 3:13 PM CDT | Special Weather Statement | TOP | Jackson | 32 min |
| Aug 6, 3:20 PM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| Aug 6, 3:44 PM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| Aug 6, 3:47 PM CDT | Special Weather Statement | TOP | Brown | 28 min |
| Aug 6, 3:51 PM CDT | Special Weather Statement | TOP | Osage | 24 min |
| Aug 6, 4:00 PM CDT | Special Weather Statement | TOP | Jefferson | 30 min |
| Aug 6, 4:13 PM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| Aug 6, 4:15 PM CDT | Special Weather Statement | TOP | Nemaha | 30 min |
| Aug 6, 4:27 PM CDT | Special Weather Statement | TOP | Brown | 33 min |
| Aug 6, 5:01 PM CDT | Special Weather Statement | TOP | Washington | 29 min |
| Aug 6, 5:09 PM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.